Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 367, NWS Tallahassee, FL

September 8, 2021

NWS Tallahassee, FL issued this special marine warning at Sep 8, 2021, 5:19 AM EDT. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2021, 5:19 AM EDT (09:19 UTC)
Expired
Sep 8, 2021, 6:00 AM EDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 37 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:55 AM EDTMARINE TSTM WIND 43Bahama Beach, FLWEATHERFLOW SITE REPORTS WIND GUST OF 43 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WHUS52 KTAE 080919
SMWTAE
GMZ750-081000-
/O.NEW.KTAE.MA.W.0367.210908T0919Z-210908T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Tallahassee FL
419 AM CDT Wed Sep 8 2021

The National Weather Service in Tallahassee has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Mexico Beach out
  20 NM...

* Until 500 AM CDT.

* At 419 AM CDT, strong thunderstorms were located along a line
  extending from 9 nm southwest of Santa Rosa Beach to 16 nm south of
  Panama City Beach, moving north at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher 
           waves...and heavy downpours. Make sure all on board are 
           wearing life jackets.

* Locations impacted include...
  Panama City Beach, Laguna Beach, Santa Rosa Beach, Sandestin and
  Miramar Beach.

LAT...LON 3039 8639 3038 8623 3035 8608 3025 8590
      3036 8585 3022 8561 2983 8579 3019 8640
TIME...MOT...LOC 0919Z 193DEG 29KT 3023 8633 2994 8585 

HAIL...0.00IN
WIND...>34KTS

$$

KR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special marine warning went out at Sep 8, 5:05 AM EDT, 14 minutes earlier.

Area forecast discussion, Sep 8, 5:05 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
505 AM EDT Wed Sep 8 2021

.NEAR TERM [Through Tonight]...

The main focus today and tonight will be the impacts of a tropical
disturbance over the Central and Eastern Gulf of Mexico as it moves
northeastward toward the region. While there is some potential (50%
chance) for development, the disturbance remains disorganized this
morning. Regardless of development, we're monitoring flash flood,
marginal tornado, and beach hazard threats.

The primary threat is heavy rainfall leading to flash flooding.
Deep-layer southerly flow is established and Precipitable Water
values are already on the rise, with around 1.9 inches noted on the
00z/08 TAE sounding. These values are expected to rise further to
around 2.3 inches today and tonight, which is near daily maximums
per SPC Sounding Climatology. The region will also be within the
left-rear quadrant of the upper-level jet, while an area of low
pressure traverses the area tonight. This will support large scale
ascent of the aforementioned very moist air mass. The highest
rainfall amounts of 2-4 inches are expected in the FL Panhandle and
Big Bend, with isolated higher amounts of 5-7 inches possible. A
Flash Flood Watch is now in effect for portions of the FL Panhandle
and Big Bend through tonight. See the Hydrology section at the
bottom for more details on impacts.

The severe weather threat late this evening into the overnight
is dependent the inland extent of the more unstable air mass,
which will be a function of the track/strength of low pressure
development. This low pressure will also influence the amount
of veering in the lower kilometer of the atmosphere. Guidance
indicates Storm-Relative Helicity (0-1 km) up to 200 units, and
Surface Based CAPE up to 1k J/kg, mainly south of I-10. This
is where the more favorable overlap of parameters may occur
for a brief tornado late this evening into the overnight hours.
In addition, a couple damaging wind gusts are also possible
given the strong wind field aloft. SPC has a marginal risk
for much of the FL Panhandle and Big Bend.

Conditions along the gulf beaches are expected to deteriorate
rapidly this afternoon and evening with increasing onshore flow
and surf heights. A high risk of rip currents is now in effect
and extends through early Thursday Night. Otherwise, increasing
clouds and precipitation will make for a lousy beach day today.

.SHORT TERM [Thursday Through Friday]...

Precipitation will continue on Thursday as Invest 01L exits the
region and a stalled frontal boundary holds overhead. WPC
continues to highlight a marginal risk of excessive rainfall for
us; however, the area is reduced to the western FL Panhandle and
Big Bend areas. Rain amounts for Thursday around the Panhandle
and Big Bend areas should be around 0.5 to 1.5 inches, 0.05 to
0.5 inches for SE AL, and 0.05 to 0.8 inches for SW GA. In
addition to the rain, the high risk for rip currents and beach
hazards hold. High temperatures for Thursday look to be below the
seasonal average and peak in the mid 80s. Drier air then works
its way into the region Thursday night which will drop lows in to
the mid 60s for SE AL and SW GA an the upper 60s to low 70s for
northern FL. Pending the wind and sky cover, there is a
possibility for some fog or low cloud development for Friday
morning.

For Friday, most areas are forecast to remain dry with the
exception being the Big Bend area. The frontal boundary from
Thursday may still be clipping the area. Highs for the day look to
be in the mid to upper 80s across the CWA.

.LONG TERM [Friday Night Through Wednesday]...

High pressure will build into the region for the weekend, which
should help keep conditions dry for the most part. A few rogue
showers and thunderstorms may be possible, mainly over northern
FL. By Monday, the ridging begins to flatten allow for quasi zonal
flow. This should allow for more numerous showers and
thunderstorms development each day.

&&

.AVIATION...
[Through 06Z Thursday]

Brief IFR likely in low clouds and fog this morning around 12z.
Otherwise, increasing chances of SHRA/TSRA today and associated
restrictions for all terminals, with a more solid layer of MVFR
cigs to set in around 00z. Winds generally at or below 10 knots.

&&

.MARINE...

A tropical disturbance is forecast to move into our waters later
today, bringing with it building seas and increasing winds. Waves
are forecast to be around 3 to 6 feet while sustained winds
generally range from 16 to 20 kt. Waves and winds decrease
Thursday into Friday.

&&

.FIRE WEATHER...

A very wet pattern is underway for today and Thursday. Outside of
low dispersions across the FL Big Bend and Panhandle, there are no
other fire weather concerns.

&&

.HYDROLOGY...

Heavy rainfall is likely across portions of the region today and
tonight as a tropical disturbance approaches the Gulf coast. In
particular, locations south of I-10 in the FL Big Bend and Western
Panhandle are forecast to receive 2-4 inches. These amounts alone
could lead to poor drainage flooding in sensitive areas where the
soil remains saturated from recent rainfall events. Isolated
higher amounts of 5-7 inches are possible, and may lead to flash
flooding, especially if they occur in a short period of time. As a
result, a Flash Flood Watch is in effect through tonight. The
heavier rains also suggest the potential for minor riverine
flooding within the smaller creeks of the Florida Panhandle
(Econfina and Shoal) and in some of the basins in the Florida Big
Bend (Ochlockonee, Sopchoppy, and lower Suwannee). A drying trend
takes hold Friday into early next week, with slightly below
average chances for precipitation driven by diurnal convection.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   84  71  86  69  88 /  90  80  70  20  20
Panama City   83  72  83  69  87 / 100  80  60  20  20
Dothan        83  70  86  64  86 /  80  50  40   0  10
Albany        84  71  86  65  87 /  80  60  50  10  10
Valdosta      85  71  84  68  86 /  80  70  70  10  20
Cross City    86  73  84  72  87 /  70  70  80  30  40
Apalachicola  82  73  83  72  85 / 100  90  70  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-Inland
     Taylor-Inland Wakulla-Lafayette-Liberty-South Walton-
     Washington.

     High Rip Current Risk through late Thursday night for Coastal
     Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 1 PM this afternoon to 7 AM CDT
     Thursday for Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
     from Mexico Beach to Okaloosa Walton County Line FL from 20
     to 60 NM.

     Small Craft Advisory from 5 PM this afternoon to 2 PM EDT
     Thursday for Apalachee Bay or Coastal Waters From Keaton
     Beach to Ochlockonee River FL out to 20 Nm-Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Suwannee River to Keaton Beach FL out
     20 NM-Waters from Suwannee River to Apalachicola FL from 20
     to 60 NM.

&&

NEAR TERM...LF
SHORT TERM...KR
LONG TERM...KR
AVIATION...LF
MARINE...KR
FIRE WEATHER...LF
HYDROLOGY...LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:28 AM EDTFlash Flood WatchTAEBay, Calhoun, Dixie, Franklin, Gulf, Jefferson and 7 more30 hr
Sep 8, 3:17 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton47 hr
Sep 8, 3:36 AM EDTSmall Craft AdvisoryTAE25 hr
Sep 8, 6:49 AM EDTSpecial Marine WarningTAE56 min
Sep 8, 7:11 AM EDTSpecial Weather StatementTAEHolmes49 min
Sep 8, 7:41 AM EDTSpecial Marine WarningTAE94 min
Sep 8, 9:10 AM EDTSpecial Marine WarningTAE95 min
Sep 8, 10:46 AM EDTSpecial Marine WarningTAE89 min
Sep 8, 12:55 PM EDTSpecial Marine WarningTAE95 min
Sep 8, 2:24 PM EDTSpecial Marine WarningTAE66 min
Sep 8, 2:54 PM EDTTornado WarningTAEFranklin36 min
Sep 8, 3:17 PM EDTFlash Flood WarningTAEBay, Calhoun, Gulf, Washington4 hr
Sep 8, 3:20 PM EDTSpecial Marine WarningTAE25 min
Sep 8, 3:40 PM EDTSpecial Marine WarningTAE95 min
Sep 8, 3:46 PM EDTSpecial Marine WarningTAE89 min
Sep 8, 4:49 PM EDTSpecial Marine WarningTAE41 min
Sep 8, 5:01 PM EDTTropical Storm WarningTAEFranklin, Gulf, Jefferson, Lafayette, Madison, Taylor and 1 more12 hr
Sep 8, 7:07 PM EDTFlash Flood WarningTAEBay, Calhoun, Gulf, Washington3 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.